Alert archive / California / Lake Wind Advisories in 2021

Lake Wind Advisory 48, NWS Reno, NV

August 16, 20217 counties in Nevada; 8 counties in California

NWS Reno, NV issued this lake wind advisory at Aug 16, 2021, 3:24 PM PDT for 7 counties in Nevada; 8 counties in California. It took effect at Aug 17, 2021, 12:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2021, 3:24 PM PDT (22:24 UTC)
In effect from
Aug 17, 2021, 12:00 PM PDT
Expired
Aug 17, 2021, 10:00 PM PDT
In force
10 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 48 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.4 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WWUS75 KREV 162224
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
324 PM PDT Mon Aug 16 2021

NVZ001-003-004-170600-
/O.NEW.KREV.LW.Y.0048.210817T1900Z-210818T0500Z/
/O.CON.KREV.HT.Y.0004.000000T0000Z-210817T0600Z/
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Sparks, Verdi, Gardnerville, Virginia City, Fernley, 
Fallon, Lovelock, Silver Springs, Nixon, and Imlay
324 PM PDT Mon Aug 16 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT FROM NOON TO 10 PM PDT TUESDAY...

* WHAT...For the Lake Wind Advisory, west winds 15 to 25 mph with
  gusts up to 40 mph expected. Waves 1 to 3 feet for Pyramid Lake.
  
  For the heat advisory, temperatures up to 102.

* WHERE...For the lake wind advisory, Walker, Washoe, Pyramid, 
  Lahontan, and Rye Patch.

* WHEN...For the Lake Wind Advisory, from noon to 10 PM PDT 
  Tuesday. For the Heat Advisory, until 11 PM PDT this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve. Hot temperatures may cause heat illnesses 
  to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

For the heat, drink plenty of fluids, stay in an air-conditioned 
room, stay out of the sun, and check up on relatives and neighbors.
Young children and pets should never be left unattended in vehicles
under any circumstances.

&&

$$

CAZ071>073-NVZ002-170600-
/O.NEW.KREV.LW.Y.0048.210817T1900Z-210818T0500Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-
Including the cities of Portola, Susanville, Westwood, 
Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, 
Stateline, Glenbrook, and Incline Village
324 PM PDT Mon Aug 16 2021

...LAKE WIND ADVISORY IN EFFECT FROM NOON TO 10 PM PDT TUESDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 40 mph  
  expected. Waves 2 to 4 feet for Lake Tahoe.

* WHERE...Lake Tahoe, Topaz, Bridgeport Reservoir, Mono, Crowley,
  Frenchman, Stampede, Davis, Eagle, Donner, Fallen Leaf, 
  Prosser, and Boca.

* WHEN...From noon to 10 PM PDT Tuesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ070-NVZ005-170600-
/O.CON.KREV.HT.Y.0004.000000T0000Z-210817T0600Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Empire, and Gerlach
324 PM PDT Mon Aug 16 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...Temperatures up to 100.

* WHERE...Surprise Valley California and Northern Washoe County.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
2 follow-up statements
557 
WWUS75 KREV 170544
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1044 PM PDT Mon Aug 16 2021

NVZ001-003-004-171100-
/O.EXP.KREV.HT.Y.0004.000000T0000Z-210817T0600Z/
/O.CON.KREV.LW.Y.0048.210817T1900Z-210818T0500Z/
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Sparks, Verdi, Gardnerville, Virginia City, Fernley, 
Fallon, Lovelock, Silver Springs, Nixon, and Imlay
1044 PM PDT Mon Aug 16 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 10 PM PDT
TUESDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph 
  expected. Waves 1 to 3 feet.

* WHERE...Walker, Washoe, Pyramid, Lahontan, and Rye Patch.

* WHEN...Noon to 10 PM PDT Tuesday. 

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ070-NVZ005-170645-
/O.EXP.KREV.HT.Y.0004.000000T0000Z-210817T0600Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Empire, and Gerlach
1044 PM PDT Mon Aug 16 2021

...HEAT ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

$$

CAZ071>073-NVZ002-171100-
/O.CON.KREV.LW.Y.0048.210817T1900Z-210818T0500Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-
Including the cities of Portola, Susanville, Westwood, 
Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, 
Stateline, Glenbrook, and Incline Village
1044 PM PDT Mon Aug 16 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 10 PM PDT
TUESDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 40 mph 
  expected. Waves 2 to 4 feet for Lake Tahoe.

* WHERE...Lake Tahoe, Topaz, Bridgeport Reservoir, Mono, 
  Crowley, Frenchman, Stampede, Davis, Eagle, Donner, Fallen 
  Leaf, Prosser, and Boca.

* WHEN...From noon to 10 PM PDT Tuesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
096 
WWUS75 KREV 171017
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
317 AM PDT Tue Aug 17 2021

CAZ071>073-NVZ001>004-180500-
/O.CON.KREV.LW.Y.0048.210817T1900Z-210818T0500Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Portola, Susanville, Westwood, 
Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, 
Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, 
Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, 
Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, 
and Imlay
317 AM PDT Tue Aug 17 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM
PDT THIS EVENING...

* CHANGES...None.

* WHAT...West winds 15 to 25 mph with gusts up to 40 mph 
  expected. Waves 2 to 4 feet for Lake Tahoe. Waves 2 to 3 feet on
  Pyramid Lake.

* WHERE...Lake Tahoe, Pyramid Lake, Topaz, Bridgeport Reservoir, 
  Mono, Crowley, Frenchman, Stampede, Davis, Eagle, Donner, Fallen
  Leaf, Prosser, and Boca.

* WHEN...From noon to 10 PM PDT Tuesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Aug 16, 3:14 PM PDT, 10 minutes earlier.

Area forecast discussion, Aug 16, 3:14 PM PDT, 10 minutes before
Area Forecast Discussion
National Weather Service Reno NV
314 PM PDT Mon Aug 16 2021

.SYNOPSIS...

Winds will be gusty Tuesday with high fire danger and travel and
recreational impacts as a cold front moves through the region.
Temperatures will fall to well below normal by Wednesday behind the
front, rising back to around seasonal normals by late week and for
the weekend. Major smoke relief from northern California fires is
anticipated Wednesday and Thursday under north to east flow.

&&

.DISCUSSION...

Very isolated light showers and a couple thunderstorms (in-cloud
lightning observed) have developed from southern Douglas and Lyon
counties south through Mono and far western Mineral counties as
Sierra cumulus development pushes away from the crest in westerly
flow aloft. Expect a few thunderstorms into this evening south of
Highway 50, with perhaps a cell or two east of Highway 95 to the
north of Hwy 50 as westerly flow pushes out into that area later
today. Hi-res simulations show thunderstorm outflow winds up to 40-
50 mph out in the Basin and Range...which is quite possible given
DCAPE exceeding 1500-1800 J/KG per the latest SPC mesoanalysis,
especially if any storms can at least briefly build an elevated
core. Any storms should dissipate by around sunset.

Turning to Tuesday, the main forecast concern revolves around a dry
cold front poised to push through northeast California and western
Nevada in the afternoon and overnight into Wednesday. The main
concerns with the front are related to fire danger as well as lake
recreation (choppy lakes) and hi-profile vehicle travel as wind
gusts of 30-45 mph are expected in the afternoon and evening.
Secondarily, temperatures are expected to fall off 5-10 degrees
for most areas, perhaps up to 15 degrees north of Susanville and
Gerlach. This will push highs down to near average for most spots,
slightly below average across far northeast CA and northwest NV.

Wednesday, temperatures fall off additionally with highs topping
out well below normal in the 70s to lower 80s. Also, wind flow is
expected to shift to a north and northeast direction as weak high
pressure builds into the region. This should allow smoke to finally
be greatly reduced (shown in latest HRRR smoke runs) although the
easterly flow will become an issue on the slopes to the southwest
and west of Sierra fires. Note that low temperatures in the low to
mid 30s are possible for Sierra valleys Thursday morning.

Temperatures rebound towards seasonal averages late week (peaking
Friday) as the upper low responsible for Tuesday's cold front
moves away from the region. Unfortunately, a return to westerly
flow could bring back in smoke once again. Bleh. For the weekend,
temperatures look to remain blunted at near or slightly below
average as another wave moves by to the north and possibly pushes
a dry cool front into the region. -Snyder

&&

.AVIATION...

Widespread smoke and haze continue to be the primary contributors to
lowered SFC and slantwise VIS across the Sierra and western NV.
Even if/when the main terminals go VFR, slantwise visibility may
still be heavily reduced due to smoke layers extending from area
wildfires. Smoke conditions look to improve greatly Wednesday
behind a cold front.

Thunderstorm chances continue into this evening for eastern Mono
County out into Mineral, Lyon, Churchill, and Pershing counties
(less than 20% chance). Gusty outflow winds to 40 kts or so will
be possible near thunderstorms.

Afternoon breezes enhanced by an upper short wave trough and cold
front look to be stronger Tuesday afternoon than today. Widespread
gusts 25-35 kts, locally 40 kts, are on tap for increased turbulence.
Winds diminish to much lighter northerly Wednesday. -Snyder

&&

.FIRE WEATHER...

...Breezy this afternoon/evening...

...RED FLAG WARNING issued for Tuesday afternoon and evening with
gusty dry winds for the entire forecast area...

...Much cooler Wednesday with shifting winds...

A few thunderstorms remain in the forecast late this afternoon and
evening, for Mono-Mineral into west-central Nevada. Storms will be
on the dry side with gusty outflow winds up to 50 mph.

Southwest winds increase this afternoon for northeastern California
and far northwest Nevada ahead of an approaching cold front. This
cold front and associated mid-level shortwave trough are pretty
significant for this time of year. As gradients tighten up this
afternoon and evening we will see winds gusting up to 30 mph for
many areas north of I-80, with a few hours of critical fire weather
conditions in some localized areas. Since we are not expecting a
widespread critical event today, we will only be headlining the
winds and focus the Red Flag Warning on the strong winds Tuesday.

The main event will be on Tuesday afternoon-evening with a long
period of gusty winds 35-45 mph across the Sierra, northeast
California, and western Nevada.  The Fire Weather Watches have all
been upgraded to Red Flag Warnings for Tuesday, along with the
additions of the Tahoe Basin and Southern Mono County into the Red
Flag Warnings. Most areas will see 3-8 hours of Red Flag conditions
tomorrow, with some midslope areas seeing up to 12 hours of critical
conditions.

Winds may be slow to drop off Tuesday night as signatures for decent
cold air advection are evident and support continued breezy
conditions into the overnight hours. Also, specifically for the
Sierra crest and the Dixie Fire, winds will shift easterly with
downslope potential west of the Sierra crest. Gradients will support
gusty winds along higher terrain and continued strong ventilation
through the overnight hours into Wednesday morning. -Hoon

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 11 AM to 11 PM PDT Tuesday
     NVZ420-421-423-429-458.

     Lake Wind Advisory from noon to 10 PM PDT Tuesday NVZ001>004.

     Heat Advisory until 11 PM PDT this evening NVZ001-003>005.

CA...Red Flag Warning from 11 AM to 11 PM PDT Tuesday CAZ270-274-278.

     Lake Wind Advisory from noon to 10 PM PDT Tuesday CAZ071>073.

     Heat Advisory until 11 PM PDT this evening CAZ070.

     Red Flag Warning from 11 AM to 11 PM PDT Tuesday CAZ271-272.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:08 PM PDTRed Flag WarningREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more33 hr

Nearby

Lake Wind Advisories in California, 2021Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.